advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From a physician:

My patient develops hives to NPH, but not Regular. So far we have been premedicating him with Benadryl [an antihistamine]. Have you found other creative solutions other than Lente and Ultralente? Could it be the preservatives?

Answer:

As you imply, there's probably something in the NPH that could be responsible for the allergic reaction: usually, it's thought to be the Protamine. Things to try:

  1. Switch from NPH to Lente. They have approximately the same effect and approximately the same duration of action, and a unit-for-unit switch may solve the problem.

  2. Switch from Lilly brand to Novo-Nordisk, or from Novo-Nordisk to Lilly. There's the remote chance it's something in the buffers that might be different between the two different manufacturers.

  3. Call the manufacturers and ask their advice: their phone numbers are in the PDR (Physician's Desk Reference).

WWQ
SS

Original posting 18 Feb 97

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.